Puerto Rico, 2024

Flood in Puerto Rico, May 28, 2024

May 28, 2024 · NWS SJU · 1 event in 1 county or zone

Diurnally induced afternoon showers and thunderstorms produced excessive rainfall over portions of Aguada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Diurnally induced afternoon showers and thunderstorms produced excessive rainfall over portions of Aguada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 28, 3:36 AM AST, 11 hours 24 minutes earlier.

Area forecast discussion, May 28, 3:36 AM AST, 11 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
336 AM AST Tue May 28 2024

.SYNOPSIS...

Marginally unstable weather conditions are expected to persist
across the region through the next several days. A southeasterly
wind flow will continue to bring plenty of tropical moisture from
the warmer Caribbean waters, enhancing the potential for strong
showers and thunderstorms over the interior and northwestern
Puerto Rico each afternoon.A relatively drier airmass is expected
to filter into the region by the end of the workweek, promoting
stable weather conditions and warm to hot temperatures.

&&

.SHORT TERM...Today through Thursday...

Overnight observations from satellite and radar have indicated
persistent variable to mostly cloudy skies across the region.
Scattered showers with isolated thunderstorms and areas of
persistent light rains were observed across the local waters, with
some moving over the US Virgin Islands, Vieques, Culebra, and Eastern
Puerto Rico. So far, the highest rainfall totals of up to three
quarters of an inch were observed over western Saint Thomas.
Overnight low temperatures ranged from the upper 60s across higher
elevations to the lower 80s across eastern and southern Puerto Rico
and the local islands. Winds were generally light and variable in
Puerto Rico, influenced by land breezes, and from the east-northeast
across the US Virgin Islands.

As the tropical wave moves away from the region, moisture levels
will gradually decrease over the next few days. However, persistent
moisture will keep precipitable water (PWAT) values well above the
climatological thresholds, exceeding 2.0 inches through at least
late Wednesday night. By Thursday, PWAT values are expected to drop
to more typical levels, around 1.8 inches. Meanwhile, the upper-
level trough will start lifting northward and weakening. Still, it
will remain close enough to hold a mid-to-upper-level ridge to the
south-southeast, maintaining marginally unstable conditions. Jet
dynamics aloft and 500 mb temperatures between -6 to -7 degrees
Celsius support this instability. As the ridge moves closer,
conditions will likely become less conducive to deep convective
development by midweek due to the entrainment of drier air and
higher-than-normal 500 mb temperatures. East to east-southeast winds
at 5-15 mph will continue, resulting in a relatively weak steering
flow.

Weather conditions will gradually transition to a more typical
seasonal shower pattern, driven by diurnal heating and local
effects, with enhanced afternoon convective development over the
interior and west to northwestern Puerto Rico each day. Afternoon
convection is also possible elsewhere, and similar to the potential
impacts from overnight and early morning showers affecting eastern
Puerto Rico and the U.S. Virgin Islands, the expected flooding risk
is minimal. Recent GOES-16 Geostationary Lightning Mapper (GLM)
data, along with the Galvez-Davidson Index and the latest model
guidance, indicate the potential for scattered thunderstorms, some
capable of producing heavy rain or scattered shallow convection with
isolated thunderstorms. This scenario raises concerns about elevated
flooding risks in urban areas, roads, small streams, and washes.
Given the current soil saturation levels between 90-100%, isolated
flash floods and mudslides in steep terrain are also possible.
Although the intensity and spread of the expected activity may
decrease, the flood risk will persist throughout the forecast
period.

Despite persistent cloud cover and high rain probabilities, warmer-
than-normal conditions will continue. Coastal and urban areas are
expected to have lows in the lower 80s, while higher elevations may
see lows in the upper 60s to around 70 degrees. In contrast, highs
will range from the lower 90s in lower elevations to the upper 70s
in higher elevations. With ample moisture present, heat indices may
exceed 108 degrees Fahrenheit in many coastal and urban areas, with
some locations experiencing brief periods of 112 degrees or higher.
These warm conditions pose a significant health risk, prompting the
issuance of Excessive Heat Warnings/Advisories. Residents and
visitors should take necessary precautions, particularly those
engaging in outdoor activities.

.LONG TERM...Friday through Tuesday...

A mid-to-upper level ridge moving from the south-southeast into the
local area will promote relatively drier weather conditions and
warmer temperatures. Nonetheless, light wind flow from the southeast
in combination with daytime heating and local effects will enhance
showers and thunderstorm development across the northwestern
portions of Puerto Rico each afternoon. Despite of the presence of
the ridge, tropical moisture being pulled from the warm Caribbean
Waters will approach the local area by late Saturday. The latest
Precipitable Water Content Analysis suggest values from 1.9 to 2.45
through the period. Due to the expected conditions, there is a
limited to elevated risk of urban and small stream flooding and
isolated flash flooding mainly for central, northern and
northwestern Puerto Rico. By Sunday into Tuesday a weak surface
trough is forecast to develop west of our area, increasing once
again the potential for moderate to heavy rainfall across the
islands. Warmer temperatures are expected to persist through the
entire period with values between the upper 80s to low 90s along the
coastal and urban areas of the islands. Heat indices are likely to
surpass the mid 100s, resulting in excessive heat conditions for the
islands.

&&

.AVIATION...

(06z TAFs)

SHRA/TSRA will result in brief MVFR conds at TJSJ/USVI terminals
through 28/14Z. Afternoon SHRA/TSRA will generate MVFR to brief IFR
conditions across TJSJ/TJBQ between 28/16-22Z, followed by VCTS
after 28/22Z.  VCSH possible across USVI terminals throughout the
period. Light and variable winds across PR terminals and E-ENE winds
at 5-10 knots across USVI terminals. Winds will increase to 10-15
knots after 28/14Z, with sea breeze variations and higher gusts near
SHRA/TSRA.

&&

.MARINE...

A moderate east to southeast wind flow will prevail across the region
over the next few days. Showers and isolated thunderstorms associated
with the trailing moisture of a departing tropical wave and a surface
trough east of us will continue to affect the regional waters and
local passages overnight. So far, the next tropical wave, located in
the central tropical Atlantic near 47W, is forecast to approach the
regional waters by mid-week, with its bulk of moisture well to the
south across the Caribbean Sea.

&&

.BEACH FORECAST...

There is a low risk of rip currents across all beaches of Puerto
Rico and the U.S. Virgin Islands tonight. Moderate to heavy
showers and isolated thunderstorms are possible each afternoon
mainly across the northwestern waters of Puerto Rico.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Excessive Heat Warning from 10 AM this morning to 6 PM AST
     Wednesday for PRZ001-005-008.

     Heat Advisory from 10 AM this morning to 6 PM AST Wednesday for
     PRZ002-003-007-010>013.

VI...Heat Advisory from 10 AM this morning to 6 PM AST Wednesday for
     VIZ001-002.

AM...None.
&&

SHORT TERM...ICP
LONG TERM....GRS
AVIATION...ICP
MARINE...CAM
Hazardous weather outlook, May 28, 4:22 AM AST, 10 hours 38 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
419 AM AST martes 28 de mayo de 2024

AMZ711>745-PRZ001>013-290830-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
419 AM AST martes 28 de mayo de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
de las áreas del oeste y de montaña.  Esté atento a las  tormentas
eléctricas en su área y esté preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados.  Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Índice de calor de 112-114 grados a través de las
áreas urbanas y costeras del norte de PR.  Índice de calor de
108-111 grados a través del resto de las áreas urbanas y costeras.
Agotamiento por calor o golpe de calor probable con exposición
prolongada.

.DÍAS DOS A SIETE...miércoles a lunes

Efectos locales, las variaciones de humedad tropical y de la brisa
marina promoverán un riesgo  de inundaciones limitado a elevado
todos los días.  Las condiciones calientes y bochornosas persistirán
durante la mayoría de los días de la semana.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-290830-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
419 AM AST martes 28 de mayo de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas posibles a través de las
aguas locales, y algunas de ellas se moverán tierra adentro.  Esté
atento a las  tormentas eléctricas en su área y esté preparado para
buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados.  Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Índice de calor de 108-111 grados a través de las
áreas urbanas y costeras.  Agotamiento por calor probable con
exposición prolongada.  Es posible un golpe de calor.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas particularmente a través de la mitad
este de Santa Cruz.

.DÍAS DOS A SIETE...miércoles a lunes

Efectos locales, las variaciones de humedad tropical y de la brisa
marina promoverán un riesgo  de inundaciones limitado a elevado
todos los días.  Las condiciones calientes y bochornosas persistirán
durante la mayoría de los días de la semana.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Special weather statement, May 28, 1:47 PM AST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service San Juan PR
147 PM AST Tue May 28 2024

PRZ005-006-008>010-281915-
Northwest PR-North Central PR-Mayaguez and Vicinity PR-
Central Interior PR-Western Interior PR-
147 PM AST Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT THE INTERIOR, NORTH AND WESTERN
MUNICIPALITIES THROUGH 315 PM AST...

At 146 PM AST, Doppler radar was tracking a strong thunderstorm near
Lares, moving northwest at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Cloud to ground lightnings are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1848 6692 1849 6679 1847 6674 1847 6670
      1850 6662 1848 6650 1816 6653 1827 6719
      1829 6720 1830 6724 1836 6727 1841 6716
      1849 6717 1852 6710 1852 6704
TIME...MOT...LOC 1746Z 127DEG 13KT 1835 6686

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAM
Special weather statement, May 28, 1:53 PM AST, 1 hour 7 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
147 PM AST martes 28 de mayo de 2024

PRZ005-006-008>010-281915-
Noroeste PR-Norte Central PR-Mayagez y Vecindad PR-
Interior Central PR-Oeste Interior PR-
147 PM AST martes 28 de mayo de 2024

...UNA TORMENTA ELCTRICA FUERTE IMPACTAR LOS MUNICIPIOS DEL
INTERIOR, NORTE Y OESTE HASTA LAS 315 PM AST...

A las 146 PM AST, el radar Doppler estaba rastreando una tormenta
elctrica fuerte cerca de Lares, movindose al noroeste a 15 mph.

PELIGRO...Rfagas de viento de hasta 40 mph.

FUENTE...Indicado por radar.

IMPACTO...Las rfagas de vientos podran derribar ramas de rboles y
mover objetos no asegurados. Rayos de la base de la nube al suelo
son posibles.

MEDIDAS DE PRECAUCIN/PREPARACIN...

La lluvia torrencial tambin est ocurriendo con esta tormenta y
puede conducir a inundaciones localizadas. No conduzca su vehculo a
travs de carreteras inundadas.

Rayos frecuentes de nubes a suelo estn ocurriendo con esta
tormenta. Los rayos pueden impactar a 10 millas de distancia de una
tormenta elctrica. Busque un lugar seguro dentro de un edificio o
vehculo.

&&

TAMAO DE GRANIZO MXIMO...0.00 EN RFAGA DE VIENTO MXIMO...40 MPH

CAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aguada

When
May 28, 3:00 PM AST
Where
Aguada County, 17.86 mi N of Aguada to 17.82 mi N of Aguada
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.378, -67.190

Flooding was reported along Ave. Nativo Alers and road PR-415 in Aguada, both roads were impassable due to the flood waters.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2024Every state in 2024This day in weather historyWarnings in Puerto Rico, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188799.